Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Honolulu, HI

April 14, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 14, 2018, 5:15 PM HST for Kauai County, Hawaii. It was in force for 9 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2018, 5:15 PM HST (03:15 UTC)
Expired
Apr 15, 2018, 2:15 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 34 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:00 PM HSTFLASH FLOODHanalei, HIKUHIO HIGHWAY CLOSED
Apr 14, 8:00 PM HSTFLASH FLOODWainiha, HITWO HOMES DESTROYED ON WANIHA POWERHOUSE ROAD
Apr 14, 8:00 PM HSTFLASH FLOODWainiha, HIWAINIHA POWERHOUSE ROAD WASHED OUT
Apr 15, 1:30 AM HSTFLASH FLOODHanalei, HIMULTIPLE PEOPLE TRAPPED IN HOMES BETWEEN HANALEI AND HAENA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 105 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WGHW50 PHFO 150315
FFWHFO
HIC007-150615-
/O.NEW.PHFO.FF.W.0033.180415T0315Z-180415T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
515 PM HST SAT APR 14 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 815 PM HST

* At 513 PM HST, radar indicated heavy showers and thunderstorms 
  along the north shore of Kauai between Princeville and Haena. Rain 
  rates in excess of 3 inches per hour have been observed, and since 
  grounds are saturated, flash flooding is expected.

* Locations in the warning include but are not limited to...
  Kilauea, Hanalei, Na Pali State Park, Princeville, Haena, Wainiha
  and Kokee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 815 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2222 15937 2211 15941 2209 15963 2217 15967
      2224 15956 2221 15950 2223 15949 2222 15943
      2224 15940

$$

Wroe
4 follow-up statements
569 
WGHW70 PHFO 150350
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
550 PM HST SAT APR 14 2018

HIC007-150615-
/O.CON.PHFO.FF.W.0033.000000T0000Z-180415T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
550 PM HST SAT APR 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

At 547 PM HST...radar indicated heavy showers and thunderstorms 
continuing to produce rain rates of 2 to 4 inches per hour along the 
north shore of Kauai between Princeville and Haena. Kauai Emergency 
Management Agency reports that Kuhio Highway is closed due to 
landslides between Waikoko and Wainiha, and flooding continues near 
Haena Beach Park.

Locations in the warning include but are not limited to...
Kilauea, Hanalei, Na Pali State Park, Princeville, Haena, Wainiha and
Kokee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 815 PM HST if heavy rain
persists.

LAT...LON 2222 15937 2211 15941 2209 15963 2217 15967
      2224 15956 2221 15950 2223 15949 2222 15943
      2224 15940

$$

Wroe
984 
WGHW50 PHFO 150605
FFWHFO
HIC007-150915-
/O.EXT.PHFO.FF.W.0033.000000T0000Z-180415T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
805 PM HST SAT APR 14 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1115 PM HST

* At 805 PM HST, radar indicated heavy showers continuing to produce 
  rainfall rates of 2 to 4 inches per hour along the north shore of 
  Kauai between Princeville and Haena. Kauai Emergency Management 
  Agency reports that Kuhio Highway remains closed due to landslides 
  between Waikoko and Wainiha Valley. 

* Locations in the warning include but are not limited to...
  Kilauea, Hanalei, Na Pali State Park, Princeville, Haena, Wainiha
  and Kokee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1115 PM HST if heavy rain
persists.

A flash flood watch remains in effect for Kauai through 6 AM HST 
Sunday.

LAT...LON 2222 15937 2211 15941 2209 15963 2217 15967
      2224 15956 2221 15950 2223 15949 2222 15943
      2224 15940

$$

Gibbs
459 
WGHW50 PHFO 150907
FFWHFO
HIC007-151215-
/O.EXT.PHFO.FF.W.0033.000000T0000Z-180415T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1107 PM HST SAT APR 14 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 215 AM HST
    
* At 1105 PM HST, Kauai Emergency Management Agency reports that 
  Kuhio Highway remains closed due to multiple landslides between 
  Princeville and Wainiha. Two homes were destroyed along Wainiha 
  Powerhouse Road earlier this evening. Heavy showers will continue 
  to develop and move over the same area, with rainfall rates up to 
  2 to 3 inches per hour. 

* Locations in the warning include but are not limited to...
  Kilauea, Hanalei, Na Pali State Park, Princeville, Haena, Wainiha
  and Kokee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 215 AM HST if heavy rain
persists.

A flash flood watch remains in effect for Kauai through 6 AM HST 
Sunday.

LAT...LON 2222 15937 2211 15941 2209 15963 2217 15967
      2224 15956 2221 15950 2223 15949 2222 15943
      2224 15940

$$

Gibbs
825 
WGHW70 PHFO 151056
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1256 AM HST SUN APR 15 2018

HIC007-151215-
/O.CON.PHFO.FF.W.0033.000000T0000Z-180415T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1256 AM HST SUN APR 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

At 1245 AM HST, radar indicated heavy showers and thunderstorms 
redeveloping over the northern portion of Kauai between Kilauea and 
Haena. Rainfall rates of 2 to 4 inches per hour are occurring, and 
the Hanalei Stream gage is rising rapidly. Kauai Emergency 
Management Agency earlier reported that Kuhio Highway remained 
closed due to multiple landslides between Princeville and Wainiha.

Locations in the warning include but are not limited to...
Kilauea, Hanalei, Na Pali State Park, Princeville, Haena, Wainiha and
Kokee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 215 AM HST if heavy rain
persists.

A flash flood watch remains in effect for Kauai through 6 AM HST 
Sunday.

LAT...LON 2222 15937 2211 15941 2209 15963 2217 15967
      2224 15956 2221 15950 2223 15949 2222 15943
      2224 15940

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 3:54 PM HST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 14, 3:54 PM HST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
354 PM HST Sat Apr 14 2018

.SYNOPSIS...
Breezy, wet, and unstable conditions will continue through at
least tonight and possibly through the weekend. An upper level
low to the west of the state will tap deep moisture in the breezy
trade wind flow, maintaining the threat of heavy rain and
thunderstorms. While the primary flood threat will be across
windward slopes, all areas could experience heavy rainfall. As the
upper level low slowly moves away on Monday and Tuesday, the
breezy trade wind flow will gradually stabilize, causing typical
rainfall to focus along windward slopes. Breezy trade winds and
extensive high clouds will hold through much of the week, with
unsettled weather possible late in the work week.

&&

.DISCUSSION...
Wet and unstable conditions remain in place. An upper level low
parked several hundred miles west of Kauai is generating the
instability along with a shield of high clouds blanketing much of
the state. The afternoon soundings continued to show no
inversion, and recent satellite data revealed precipitable water
(PW) values holding in the 1.5 to 1.8 inch range, which is well
above the roughly 1.25 inch April normal. A strong surface high
passing far north of the state is driving the breezy and gusty
trades, while a subtle mid level trough appears to stretch from
northeast to southwest just west of Kauai. It is this subtle
trough that has been focusing heavy showers and thunderstorms over
the Garden Isle, where in excess of 3 inches of rain has been
measured at several north shore gauges in the past 6 hours. From
Oahu to Maui, moderate to briefly heavy showers have been largely
confined to windward slopes today. On the Big Island, more
persistent heavy showers and thunderstorms have been pulsing along
windward slopes, and leeward shower activity has been somewhat
subdued, probably due to high cloud cover.

The threat of heavy, flooding showers and thunderstorms in the
breezy trade wind flow will persist through at least tonight. The
subtle mid level trough near Kauai will drift westward, taking a
focusing mechanism for moisture away from the islands. However,
deep moisture will linger over the islands, and the GFS model is
showing a weak shortwave aloft passing over the entire state
tonight. This points toward a threat of continued heavy, flooding
rainfall and a chance of thunderstorms for mainly windward slopes.
That said, grounds are saturated in many locations, including
some leeward areas, and a Flash Flood Watch remains in effect for
all locations on all islands.

The upper level low will begin to drift westward on Sunday, but
unstable conditions will likely remain in place. The mid level
trough will creep west and northwest of Kauai, leaving a broad
area of convergence just north of the islands. High pressure to
the north will maintain breezy trade winds, which will focus
potentially heavy showers across windward slopes. That said,
heavy showers could form over the leeward Big Island and Maui
slopes during the afternoon. As a result, the Flash Flood Watch
may need to be extended, though confidence is not high enough to
do so at this time.

The atmosphere will gradually stabilize on Monday and Tuesday
locally breezy trade winds hold. The upper level low will slowly
fill and drift westward, bringing an increase in stability and
pulling the deepest moisture west of the islands. This will likely
result in a drying trend over leeward areas of most islands,
though moderate rainfall will persist over windward slopes. High
clouds will still hang around over most areas.

Some instability could return to the trade wind flow later in the
week. The GFS and ECMWF show the weakened upper trough to the
west being pushed back over the state on Thursday. If this occurs,
heavy showers and thunderstorms could again be possible, with
rainfall continuing to be focused along windward slopes.

&&

.AVIATION...
An unstable airmass remains in place and will continue the threat
for heavy showers and the possibility of thunderstorms into
Sunday. Widespread and persistent MVFR conditions are likely over
most windward sections. AIRMET SIERRA remains in place for
mountain obscuration over these areas, and will likely remain
posted into Sunday.

AIRMET Tango remains in effect for low-level mechanical turbulence
to the lee of the mountains on all islands. This AIRMET will
likely remain in place most of this weekend, since the low- level
trade wind flow will be strong for the next few days. Finally, we
are mentioning the potential for icing in the layered clouds above
the freezing level in AIRMET ZULU.

&&

.MARINE...
With trade winds on the increase and a large northwest swell, a
Small Craft Advisory (SCA) is in effect for all waters through
most of the weekend.

The new northwest swell appears to have peaked early this morning,
with the nearshore buoys continuing to lower slowly. This swell
is still producing elevated surf, but below warning level along
north and west facing shores. Therefore, the High Surf Warning
has been downgraded to a High Surf Advisory (HSA) through tonight,
when it is then expected to fall below advisory level, and continue
to lower through Monday. A small north swell is expected mid-week
with a moderate northwest swell building Thursday night.

As trade winds continue to strengthen, surf along east facing
shores will increase to advisory level, so an HSA has been issued
for the east facing shores exposed to this short-period trade
swell, through at least Sunday, but elevated east shore surf could
persist into the first half of next week.

Otherwise, surf will remain small along south facing shores, but
new swells from the southern hemisphere will produce a modest
increase starting as early as Sunday.

Isolated thunderstorms remain likely over the coastal waters
through tonight, with likelihood and coverage diminishing
somewhat for Sunday, but still a possibility.

See the Collaborative Surf Discussion for additional details on
surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM Sunday for all Hawaii islands.

High Surf Advisory until 6 AM HST Sunday for north and west facing
shores of Niihau, Kauai, Oahu, and Molokai, and for north facing
shores of Maui and the Big Island.

High Surf Advisory until 6 PM HST Sunday for east facing shores
of Kauai, Oahu, Molokai, Maui, and the Big Island.

Small Craft Advisory for all waters.

&&

Discussion...Wroe
Aviation...M Ballard
Marine...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:43 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Apr 14, 3:11 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 14, 4:14 PM HSTSpecial Marine WarningHFO46 min
Apr 14, 4:56 PM HSTSpecial Marine WarningHFO49 min
Apr 14, 5:24 PM HSTAreal Flood AdvisoryHFOHawaii109 min
Apr 14, 5:42 PM HSTSpecial Marine WarningHFO93 min
Apr 14, 7:08 PM HSTSpecial Marine WarningHFO72 min
Apr 14, 10:37 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 14, 11:40 PM HSTSpecial Marine WarningHFO2 hr
Apr 15, 12:44 AM HSTSpecial Marine WarningHFO54 min
Apr 15, 12:56 AM HSTSpecial Weather StatementHFO64 min
Apr 15, 1:26 AM HSTSpecial Marine WarningHFO64 min
Apr 15, 1:50 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 15, 2:09 AM HSTFlash Flood WarningHFOKauai24 hr
Apr 15, 2:24 AM HSTSpecial Marine WarningHFO96 min
Apr 15, 4:24 AM HSTAreal Flood AdvisoryHFOHonolulu55 min
Apr 15, 4:31 AM HSTFlash Flood WarningHFOHawaii3 hr
Apr 15, 4:43 AM HSTSpecial Marine WarningHFO44 min
Apr 15, 4:57 AM HSTSpecial Marine WarningHFO2 hr
Apr 15, 7:12 AM HSTFlash Flood WarningHFOHawaii3 hr
Apr 15, 8:06 AM HSTSpecial Marine WarningHFO84 min
Apr 15, 9:24 AM HSTSpecial Marine WarningHFO37 min
Apr 15, 12:01 PM HSTSpecial Weather StatementHFOKauai59 min
Apr 15, 1:01 PM HSTSpecial Weather StatementHFOKauai59 min
Apr 15, 1:57 PM HSTSpecial Weather StatementHFOKauai93 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.